Hail, Albany
- When
- June 17, 11:13 AM MST
- Where
- Albany County, 3 mi ESE of Laramie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.290, -105.530
Accumulating quarter sized hail on the east side of Laramie. Report received via Facebook.
Following the nocturnal convection the night/morning of June 16/17, another round of severe storms developed early in the afternoon on June 17. Hail, wind, and tornadoes were reported with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Following the nocturnal convection the night/morning of June 16/17, another round of severe storms developed early in the afternoon on June 17. Hail, wind, and tornadoes were reported with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 17, 10:49 AM MST, 24 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 1149 AM MDT Tue Jun 17 2025 .KEY MESSAGES... - Coverage of showers and thunderstorms will increase for Monday and Tuesday with continued potential for scattered strong to severe thunderstorms and locally heavy rainfall. - Expect a cool down for Tuesday before a warming and drying trend takes over Wednesday through Saturday. Near record high temperatures are possible on Friday and Saturday. && .SHORT TERM /THROUGH WEDNESDAY/... Issued at 246 PM MDT Mon Jun 16 2025 Active and stormy weather continues today with yet another round of afternoon/evening showers and thunderstorms expected to begin in the next few hours. The axis of a strong upper level ridge remains over the area with southwest flow to our west continuing to advect a train of shortwave troughs inland from the Pacific. While deeper Pacific moisture is beginning to stream in aloft, dry air remains fairly entrenched as a deep mixed layer over Carbon and Albany counties, and an elevated dry layer over the High Plains. Inverted-v soundings west of the Laramie range will lead to another potential for gusty showers producing winds of 50 to 70 MPH with decent moisture mass moving in aloft. Cloud bases at above 500-mb are well- above the freezing level and suggest the continued potential for very strong winds through the early evening hours. Further east, the setup is very similar to the last several days with plentiful moisture in a shallow near surface layer, indicated by dewpoints in the upper 50s to low 60s for most of the Nebraska panhandle and parts of eastern Wyoming along and north of the North Platte River Valley. Still, RAP soundings indicate the dry air layer is still present aloft mainly between 500 and 700-mb. This is contributing strong CIN once again for most of the High Plains. The cap appears to be a little bit stronger than it was 24 hours ago with the strongest values generally in far eastern Wyoming. The cap is slightly weaker in the stretch from about Sidney to Alliance. While this suggests higher probabilities for a low-end scenario to play out today, we have the added player of more potent forcing compared to the last several days. A stronger shortwave trough approaching from the west will increase overrunning lift, which should help add lift and moisture to the dry layer and thus gradually erode the cap. Forecast models indicate the dry layer should be sufficiently weak by about 5 to 6PM to allow a few updrafts to break through. All together, there is a little higher uncertainty today regarding the severe weather potential, but storms that manage to get going will have access to a potent severe weather environment and thus be capable of producing large hail, damaging winds, and perhaps an isolated tornado. Lapse rates remain very steep along with plentiful (but capped) instability, and the strongest vertical wind shear we have seen over the last few days. After about 9PM, the mid-level dry layer will be gone, but a surface cool front will aggressively push westward as surface high pressure settles in to our north and northeast. This will probably close the window for surface based convection, but we may still see elevated convection continuing well into the evening thanks to the steady isentropic lift overtop areas of frontogenesis. This looks most favorable along and north of the US-20 corridor, but we could see scattered showers and/or isolated thunderstorms almost anywhere. Retained low end (20 to 30%) PoPs throughout the night and into Tuesday morning to account for this. Active and stormy weather will continue for Tuesday, but with a much different overall setup compared to the last few days. Capping will not be much of an issue tomorrow. Instead, we will have moist soundings across nearly the entire atmospheric profile, pushing precipitable water to near the climatological 90th percentile. With cooler temperatures in place, expect weaker instability and more modest lapse rates with marginal shear. However, decent forcing and plentiful moisture should still allow for scattered to numerous showers and thunderstorms to develop in the late morning to early afternoon hours. Convective parameters are expected to be sufficient to support some strong to severe thunderstorms. A few hi-res models suggest the possibility for storms to linearize, which suggests a strong wind threat. Large hail is also possible, but the more modest lapse rates and saturated soundings point slightly more towards larger amounts of small hail and/or rainfall. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Issued at 246 PM MDT Mon Jun 16 2025 Wednesday...Northwest flow aloft prevails, and with the low and mid levels drying out and warming temperatures aloft providing convective inhibition, no showers or thunderstorms are expected. Maximum temperatures in the upper 70s to lower 80s. Thursday...Zonal flow develops and with warm temperatures aloft and relatively dry low and mid levels, dry conditions will continue. 700 mb temperatures near 13 Celsius will yield high temperatures from the mid 80s to mid 90s. Friday-Sunday...The flow aloft backs to southwest. With dry low and mid levels and warm temperatures aloft, dry weather will continue. Highs from the upper 80s to near 100 degrees Friday and Saturday, with a bit cooler temperatures for Sunday as 700 mb temperatures lower to near 16 Celsius. Monday...After a cold frontal passage, and 700 mb temperatures near 12 Celsius, high temperatures will be cooler, in the mid 60s to mid 70s. Looks like enough low and mid level moisture to produce isolated late day showers and thunderstorms. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1144 AM MDT Tue Jun 17 2025 Showers are popping up across the terminals with thunderstorms near KLAR. These thunderstorms are expected to last until 01z for the Wyoming terminals and 04z for the Nebraska Terminals. Clouds ceilings are expected to almost clear after the thunderstorms have passed. Wednesday morning should be clear and with no thunderstorms expected tomorrow. Conditions should remain VFR all day tomorrow after 12z. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MN LONG TERM...RUBIN AVIATION...MM
Hazardous Weather Outlook National Weather Service Cheyenne WY 420 AM MDT Tue Jun 17 2025 NEZ002-003-019>021-054-055-095-096-WYZ101>119-181030- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 420 AM MDT Tue Jun 17 2025 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT - Coverage of showers and thunderstorms will increase Tuesday with continued potential for scattered strong to severe thunderstorms and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY - A warming and drying trend takes over Wednesday through Saturday. Near record high temperatures are possible on Friday and Saturday. .Spotter information statement... Spotters are encouraged to report severe weather to the NWS.
Special Weather Statement
National Weather Service Cheyenne WY
1104 AM MDT Tue Jun 17 2025
WYZ103-106-115-116-171730-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-Laramie Valley WY-
1104 AM MDT Tue Jun 17 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ALBANY AND
SOUTHWESTERN PLATTE COUNTIES THROUGH 1130 AM MDT...
At 1104 AM MDT, Doppler radar was tracking a strong thunderstorm near
Sybille Canyon, or 30 miles north of Laramie, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sybille Canyon and Flying X Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4161 10551 4185 10564 4196 10532 4170 10518
TIME...MOT...LOC 1704Z 248DEG 10KT 4175 10547
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DSSpecial Weather Statement
National Weather Service Cheyenne WY
1106 AM MDT Tue Jun 17 2025
WYZ110-115-171730-
North Snowy Range Foothills WY-Laramie Valley WY-
1106 AM MDT Tue Jun 17 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ALBANY COUNTY THROUGH
1130 AM MDT...
At 1106 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Bosler, or 22 miles northwest of Laramie, moving east
at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bosler.
This includes Interstate 80 in Wyoming between mile markers 284 and
298.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4137 10606 4148 10606 4162 10591 4167 10568
4140 10569
TIME...MOT...LOC 1706Z 251DEG 12KT 4153 10592
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DSSpecial Weather Statement
National Weather Service Cheyenne WY
1128 AM MDT Tue Jun 17 2025
WYZ106-115>117-171815-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
1128 AM MDT Tue Jun 17 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ALBANY...
NORTHWESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES THROUGH 1215 PM
MDT...
At 1128 AM MDT, Doppler radar was tracking a strong thunderstorm near
Sybille Canyon, or 32 miles southwest of Wheatland, moving east at 10
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sybille Canyon and Flying X Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4170 10569 4192 10557 4192 10520 4157 10521
TIME...MOT...LOC 1728Z 279DEG 10KT 4180 10550
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DSSpecial Weather Statement
National Weather Service Cheyenne WY
1130 AM MDT Tue Jun 17 2025
WYZ106-110-114>116-171815-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Snowy Range Foothills WY-Laramie Valley WY-Snowy Range WY-
1130 AM MDT Tue Jun 17 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ALBANY COUNTY
THROUGH 1215 PM MDT...
At 1130 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Bosler to 6 miles
northwest of Wild Horse Ranch to near Woods Landing-Jelm. Movement
was east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Albany, West Laramie, Antelope Buttes, Nine Mile, Bosler, Woods
Landing-Jelm, Harmony, Twin Buttes Lake, Sheep Mountain, Laramie
Regional Airport, Lake Hattie Reservoir, Wild Horse Ranch, and
Centennial.
This includes Interstate 80 in Wyoming between mile markers 287 and
310.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4100 10607 4133 10609 4174 10585 4164 10546
4136 10557 4125 10572 4100 10571 4099 10604
TIME...MOT...LOC 1730Z 265DEG 12KT 4166 10582 4135 10600 4102 10599
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
DSThe Cheyenne radar (KCYS), 62 km away, was scanning. The volume nearest the first event began at 18:12 UTC.
5 thunderstorm wind, 4 tornado, 2 hail. Local standard time, as filed.
Accumulating quarter sized hail on the east side of Laramie. Report received via Facebook.
Photos of hail next to measuring tape. Location estimated based on radar.
Multiple spotters reported a tornado. |A thunderstorm approached the ridges just east of Laramie, |producing a funnel cloud near I-80 and ultimately a tornado. |The tornado produced a swath of pine tree damage near |Pilot Hill, including uprooted and snapped trees. The heaviest |damage occurred along the Pilot Hill connector trail. Photos of |damage estimate the maximum path width of nearly one-quarter mile,|while radar and storm reports were also used for path length.
Pea sized hail, very heavy rainfall, and estimated 60 MPH winds.
Mesonet station UP015 5.7 W Burns.
Multiple reports of funnel clouds and brief tornado near Manville. Verified with pictures, with location and time estimated by radar. Rated EF-U in coordination with emergency management.
Numerous spotter reports of funnels and occasional touchdowns.
Photos and video confirmed a landspout near the power plant at Glenrock. No damage was reported.
Mesonet station KSKL Skyline along WY-230.
Mesonet station WY18 Halleck Ridge.
Mesonet station WY22 2.7 NW Arlington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2025Every state in 2025This day in weather historyThe tornado archive for Wyoming, 2025Warnings in Wyoming, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262820, 1262821, 1262822, 1262828, 1262823, 1262831, 1262829, 1274585, 1262825, 1262824, 1262827.